Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 141, NWS Topeka, KS

July 20, 2003Pottawatomie County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 20, 2003, 10:22 PM CDT for Pottawatomie County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 10:22 PM CDT (03:22 UTC)
Expired
Jul 20, 2003, 11:00 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3627 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 210322
SVRTOP
KSC149-210400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS

* UNTIL 1100 PM CDT

* AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTH OF WHEATON...OR ABOUT 23 MILES
  SOUTHEAST OF MARYSVILLE...MOVING SOUTH AT 35 MPH.

* SOME LOCATIONS AFFECTED...
  WHEATON
  HAVENSVILLE
  ONAGA
  LOUISVILLE
  BELVUE
  EMMETT
  ST. MARYS

STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3915 9603 3920 9620 3920 9638 3940 9640
          3956 9639 3955 9604

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:10 PM CDT, 7 hours 12 minutes earlier.

Area forecast discussion, Jul 20, 3:10 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
310 PM CDT SUN JUL 20 2003

...PRECIPITATION CHANCES TONIGHT THEN AGAIN MONDAY NIGHT ARE THE
MAIN CONCERNS...

NORTHWEST FLOW BECOMES MORE NORTHERLY THROUGH TUESDAY AS SIGNIFICANT
LOW PRESSURE CARVES OUT A LARGE TROUGH THROUGH THE EAST U.S.  THIS
FEATURE WILL HELP SPREAD COOLER AIR FROM CANADA OVER MUCH THE
COUNTRY EAST OF THE ROCKY MOUNTAINS.  THIS FEATURE IS SHORT-LIVED
AND BEGINS TO FILL FOR THE LAST HALF OF THE WEEK.

IN THE SHORT-RANGE...CAP ACROSS THE FORECAST AREA IS FADING AND
HEAT INDUCED CONVECTION IS EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING.  A COLD FRONT CURRENTLY FROM NORTHEAST TO WESTCENTRAL
NEBRASKA WILL SEE CONVECTION FILL IN ALONG THIS AFTERNOON AND SPREAD
SOUTHWARD ADDING TO THE CONVECTION THAT WILL ALREADY BE GOING.  THE
CONVECTION SHOULD END OVER THE NORTH AND WEST BY MIDNIGHT BUT MAY
CONTINUE OVER THE SOUTHEAST THIRD OF THE AREA.

TAPERED OFF CHANCE POPS TO SLIGHT CHANCE AFTER MIDNIGHT WITH
COLLABORATION FROM SURROUNDING OFFICES...WITH THE DEVELOPING
CONVECTION NEAR THE SOUTH DAKOTA-NEBRASKA BORDER EXPECTED TO SPREAD
SOUTH AND EAST WHILE WEAKENING LATER WITH THE LOSS OF HEATING.

MONDAY SHOULD BE DRY IN THE NORTHWEST FLOW...BUT WELL DEFINED
SHORTWAVE IS EXPECTED TO ENHANCE AN AREA OF WARM AIR ADVECTION AT
H850/700 BY MONDAY AFTERNOON IN NEBRASKA AND ACROSS THE FORECAST
AREA MONDAY NIGHT WITH SOME LINGERING PRECIP GENERALLY SOUTHEAST OF
THE KANSAS TURNPIKE TUESDAY MORNING.  SKIES WILL BE CLEARING TUESDAY
AFTERNOON AS DRIER ARE MOVES IN.

WEDNESDAY THROUGH SUNDAY...WILL CONTINUE DRY FORECAST FOR NOW WITH
GLOBAL MODELS STILL AT ODDS OVER TIMING OF SHORTWAVES.  HAVE OPTED
TO UTILIZE ECMWF FOR PRIMARY PATTERNS WHICH KEEP ANY SURFACE
FEATURES WELL NORTH OF THE FORECAST AREA AS NEXT WEEK EVOLVES.
LARGE H500 TROF THROUGH THE OHIO VALLEY REGION EJECTS BEFORE THE
WEEKEND ALLOWING A MORE ZONAL FLOW ACROSS THE NORTHERN U.S.
SHORTWAVE IN THIS FLOW SHOULD STAY NORTH OF THE FORECAST AREA...BUT
WILL HAVE TO BE WATCHED FOR A SOUTHWARD MOVEMENT.  MAIN CONCERN IN
THIS PERIOD IS WHETHER WARM AIR ADVECTION THAT WILL BE OCCURRING
FROM THURSDAY INTO FRIDAY AS THE UPPER TROF MOVES EAST AND SOUTH
H850 FLOW KICK IN WILL BE ENOUGH TO TRIGGER NOCTURNAL CONVECTION.
AT THIS TIME WILL ONLY TREND FOR INCREASED CLOUDS AND LEAVE DRY
UNTIL MODELS CONGEAL BETTER.

.TOP...NONE.

ROGERS
Hazardous weather outlook, Jul 20, 9:00 PM CDT, 1 hour 22 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-211030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN JUL 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS INTO THE EARLY MORNING
HOURS MONDAY ALONG THE NORTHERN BORDER OF KANSAS...MAINLY TO THE
NORTH OF HIGHWAY 24. THE THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
STRONG DAMAGING WINDS...ALONG WITH ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
MORNING.  THESE STORMS WILL HAVE THE POSSIBILITY TO PRODUCE LARGE
HAIL, DAMAGING WINDS, AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED INTO THE EARLY MORNING HOURS MONDAY
TO THE NORTH OF HIGHWAY 24.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Jul 20, 9:44 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0943 PM    SENECA                    KS    60 MPH TSTM GUST
07/20/03   NEMAHA
Local storm report, Jul 20, 9:49 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
949 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0949 PM    SENECA                    KS    70 MPH TSTM GUST
07/20/03   NEMAHA
Local storm report, Jul 20, 10:05 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    3 NE SENECA               KS    60 MPH TSTM GUST
07/20/03   NEMAHA                          REPORTED BY TRAINED
                                           SPOTTER.
Local storm report, Jul 20, 10:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    1 S SOLDIER               KS    60 MPH TSTM GUST
07/20/03   JACKSON
Local storm report, Jul 20, 10:22 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1022 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1017 PM    10 SSW FAIRVIEW           KS    60 MPH TSTM GUST
07/20/03   BROWN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:25 PM CDTSevere Thunderstorm WarningTOPBrown, Marshall, Nemaha65 min
Jul 20, 10:03 PM CDTSevere Thunderstorm WarningTOPJackson27 min
Jul 20, 10:30 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee45 min
Jul 20, 10:49 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley41 min
Jul 20, 11:00 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.